Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 26, NWS Albuquerque, NM

June 9, 202010 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 9, 2020, 3:16 AM MDT for 10 counties in New Mexico. It took effect at Jun 9, 2020, 9:00 AM MDT. It was in force for 11 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 3:16 AM MDT (09:16 UTC)
In effect from
Jun 9, 2020, 9:00 AM MDT
Expired
Jun 9, 2020, 8:00 PM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 70 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:55 AM MDTHIGH SUST WINDS 412 Ene Clayton, NMKCAO ASOS.
Jun 9, 10:51 AM MDTNON-TSTM WND GST 642 Ene Clayton, NMKCAO ASOS.
Jun 9, 10:55 AM MDTHIGH SUST WINDS 482 Ene Clayton, NMKCAO ASOS.
Jun 9, 11:51 AM MDTNON-TSTM WND GST 672 Ene Clayton, NMKCAO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4452 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS85 KABQ 090916
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
316 AM MDT Tue Jun 9 2020

...RED FLAG WARNING TODAY FROM MID MORNING UNTIL EARLY EVENING 
FOR THE NORTHWEST PLATEAU, NORTH CENTRAL MOUNTAINS, AND FROM THE 
MIDDLE RIO GRANDE VALLEY EASTWARD DUE TO STRONG WINDS AND LOW 
RELATIVE HUMIDITY...

.Breezy to windy northwest winds will linger through most of the
day, combining with continued low minimum humidity in the teens to
single-digits to produce critical fire weather through most of
northern and eastern New Mexico to include the Middle Rio Grande
Valley. Peak gusts will reach 30 to 40 mph, except 50 to 60 mph in
far northeastern New Mexico. That is where the strongest winds 
will blow through behind a potent backdoor front from Union down 
through Quay to Curry Counties. Dry antecedent conditions and the 
presence of a few active fires will help overcome some limiting 
factors such as the cooler temperatures and low Haines.

NMZ103-091030-
/O.CAN.KABQ.FW.A.0023.200609T1500Z-200610T0200Z/
Northeast Highlands-
316 AM MDT Tue Jun 9 2020

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

Conditions are no longer forecast to reach critical levels. Some
isolated critical fire weather is still possible along or east of
I-25 where stronger winds are expected, but coverage of critical
fire weather does not warrant inclusion of the Northeast Highlands
in the Red Flag Warning.

$$

NMZ101-102-104-106>108-100200-
/O.UPG.KABQ.FW.A.0023.200609T1500Z-200610T0200Z/
/O.NEW.KABQ.FW.W.0026.200609T1500Z-200610T0200Z/
Northwest Plateau-North Central Mountains-Northeast Plains-
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
East Central Plains-
316 AM MDT Tue Jun 9 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 9 AM this morning to 8 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This includes the Sandia, Manzano and Gallinas
  Mountains, Northwest Plateau, North Central Mountains, Northeast
  Plains, Middle Rio Grande Valley, as well as the East Central
  Plains starting mid-morning and lasting into the early evening.
 
* 20 FOOT WINDS...Northwest winds 20 to 30 mph with gusts to 
  around 40 mph today, except north winds 35 to 45 mph with gusts 
  up to 60 mph through the far Northeast Plains.

* RELATIVE HUMIDITY...Minimum relative humidities between 6 and 15
  percent this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 9, 1:05 AM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 1:05 AM MDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
105 AM MDT Tue Jun 9 2020

.UPDATE...
Strong wind gusts of 52 to 58kts have been observed stretching from
Pueblo eastward to Lamar, CO behind a potent backdoor cold front
surging southward through eastern CO tonight. Have nudged up winds
and upgraded the Wind Advisory to a High Wind Warning for Union
County. Have also extended Wind Advisories to 3 PM this afternoon for
Harding, Quay, and Curry Counties and the Central Highlands.

24

&&

.PREV DISCUSSION...1142 PM MDT Mon Jun 8 2020...
.AVIATION...
06Z TAF CYCLE
The Pacific front has moved through nearly all TAF sites with the
exception of KROW, which will arrive near the 07Z hour. Strong WNW/NW
winds will persist through the overnight period, diminishing in
strength somewhat through the day Tuesday but still remaining
elevated with 20-30kt gusts. Meanwhile, a strong backdoor cold front
is surging southward through eastern CO, expected to reach KCAO by
08Z-09Z. This front will bring with it more strong winds out of the
NNW/N through Union, Harding, and Quay Counties early Tuesday
morning. Dust prone areas could see vis reductions again Tuesday
afternoon. Winds overall taper off toward the 5-12kt range after 00Z
Wednesday as an upper low over CO exits east into the Great Plains.

24

&&

.PREV DISCUSSION...330 PM MDT Mon Jun 8 2020...
.SYNOPSIS...
A very strong upper level disturbance will cross near the Four
Corners region early this evening before moving into Colorado. This
system will bring strong to severe winds to much of New Mexico
tonight along with a cold front. Wind gusts will likely reach or
exceed 50 to 60 mph through the evening and early morning hours as
this front plunges into the Land of Enchantment. Into Tuesday, high
temperatures will be below average by 5 to 15 degrees with northwest
winds remaining gusty, but not nearly as severe as what is expected
tonight. Dry conditions will persist Tuesday and again on Wednesday,
but temperatures should rebound back to normal by Wednesday
afternoon with light to moderate breezes. Temperatures will rise a
couple to a few degrees more on Thursday and Friday with faint areas
of moisture moving into the state, leading to isolated to scattered
areas of shower and thunderstorm development.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY)...
Strong southwest winds will continue until this evening and late
tonight when speeds will strengthen and shift out of the northwest
with the passage of a Pacific cold front. The strongest wind gusts
could reach 65 mph over central areas. In the wake of the cold front
late tonight speeds will weaken across western areas, and also in
sheltered parts of the northern mountains. Places like Gallup,
Dulce, Chama, Red River, and Angel Fire will have freezing
temperatures tonight. Freezing temperatures should return again in
the northern mountains Tuesday night.

Northwest and north winds will become breezy to windy again Tuesday
with the strongest gusts reaching 50 mph in the morning across parts
of the eastern plains, and potentially as high as 60 mph near
Clayton. The potential exists for another round of critical fire
weather conditions on Tuesday as strong north and northwest winds
linger across northern and eastern areas in the wake of an upper
level trough gradually exiting CO to the east. A few rain showers
will be possible near the CO border from Raton Pass eastward late
tonight into Tuesday morning.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Wednesday morning's temperatures will be cool again, but slightly
warmer than Tuesday morning's readings. A welcome respite from the
wind will be in store as the upper level gradient relaxes in response
to a dome of high pressure nudging northward over Chihuahua, Mexico.
Dry conditions will persist with low dewpoints, but the southerly
low level flow will begin to alter this going into Thursday.

By Thursday afternoon the surface dewpoints should be rising into the
40's and low 50's in east central to southeastern NM, escalating more
into Thursday night and Friday as return flow off of the Gulf of
Mexico continues. This will carry PWATs above a half inch in parts
of the forecast area Thursday, and up to 0.75 to 1.25 inches over the
eastern two-thirds of the forecast area on Friday. Showers and
storms will likely be inefficient at producing measurable rainfall
Thursday, but that would change for central to eastern areas Friday
with at least isolated to scattered coverage.

Another eastern Pacific low will then make landfall over the OR or
northern CA coast by early Saturday, and this will dictate the
location of both the upper high over Old Mexico and the moisture
plume on its western periphery. For now, an axis of moisture
sufficient for showers and thunderstorms appears to stay intact
Saturday, potentially eroding some Sunday into Monday of next week.

44/52

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS TO PERSIST INTO TUESDAY...

Widespread critical fire weather conditions should linger until
midnight tonight, due to very dry air and very strong northwest
winds that will occur with the passage of a Pacific cold front
tonight. The strongest gusts could reach 65 mph over central areas.
Portions of the northern and western mountains, including Gallup,
are expected to freeze tonight, then again in parts of the northern
mountains Tuesday night. The string of days with critical fire
weather conditions may continue into Tuesday across northern and
eastern parts of the Fire Weather Forecast area. Gusts could reach
up to 50 mph in parts of the east, except up to 60 mph near Clayton,
and around 40 mph central and northwest. Humidities will remain very
low.  However, high temperatures around 5 to 15 degrees below normal
and Haines Indices varying from 3-5 will be limiting factors. Given
the ongoing fire growing pattern, which followed a week of active
lightning strikes, we are leaning toward issuing a Red Flag Warning
for Tuesday.

Winds will weaken Wednesday and Thursday and high temperatures will
trend warmer. Humidities will remain very low until the latter half
of the week, when a high pressure system will build closer to the
state and a moist southerly and southeasterly low-level return flow
develops underneath. The potential exists for some drier variety
thunderstorms over central and southern portions of the fire weather
forecast area on Thursday, then wetting footprints should increase as
thunderstorm coverage spreads to much of the forecast area on Friday
and Saturday. A mix of wet and dry cells will probably still be
found along and west of the continental divide, with wetter storms
favoring locations farther east. Drier air will decrease storm
coverage and wetness again on Sunday as it infiltrates from the
southwest.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 9 AM MDT this morning through this evening
for the following zones... NMZ101>104-106>108.

Wind Advisory until 6 AM MDT early this morning for the following
zones... NMZ214-215-226>228-232-236>239.

High Wind Warning until 3 AM MDT early this morning for the
following zones... NMZ207-208-219>222-224-241.

High Wind Warning until 6 AM MDT early this morning for the
following zones... NMZ223-229-233.

Wind Advisory from 6 AM this morning to 3 PM MDT this afternoon for
the following zones... NMZ223.

Wind Advisory until 3 AM MDT early this morning for the following
zones... NMZ211-212-217-218-225.

Wind Advisory until 3 PM MDT this afternoon for the following
zones... NMZ231-234-235.

High Wind Warning until 3 PM MDT this afternoon for the following
zones... NMZ230.

&&
Hazardous weather outlook, Jun 8, 3:47 AM MDT, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
347 AM MDT Mon Jun 8 2020

NMZ201>241-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
347 AM MDT Mon Jun 8 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening
across all of northern and central New Mexico where low humidity
combined with strong winds will create critical fire weather
conditions. Late this afternoon and evening, a strong cold front will
blast from northwest to southeast. Another burst of strong to
potentially damaging winds is expected along and behind the cold
front for one to three hours. Wind gusts between 50 and 60 mph will
be common.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions may return Tuesday for the Sandia,
Manzano and Gallinas Mountains eastward to the Texas border due to
strong winds and low humidity. Winds will be strongest across
northeast New Mexico where gusts near 50 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts, wind damage and
any wildfires through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

34

In the hours before

Local storm report, Jun 9, 1:39 AM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
139 AM MDT TUE JUN 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
06/09/2020  M60 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ202001301

RJH

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.